Arizona, 2010

Damaging Wind in Arizona, August 29, 2010

August 29, 2010 · NWS PSR · 1 event in 1 county or zone

Strong thunderstorms with damaging winds affected portions of southern Gila county on the 29th. Locally heavy rainfall also occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms with damaging winds affected portions of southern Gila county on the 29th. Locally heavy rainfall also occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 29, 2:45 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 29, 2:45 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST SUN AUG 29 2010

.SYNOPSIS...
A PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO THE WESTERN STATES
TODAY. LOW LEVEL SOUTH WINDS AHEAD OF THE LOW WILL INCREASE
MOISTURE OVER FAR EASTERN ARIZONA...WHILE DRIER AIR FROM THE WEST
WORKS ITS WAY INTO THE CENTRAL DESERTS. THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL REMAIN PRIMARILY OVER EASTERN ARIZONA. SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA WILL REMAIN DRY AND BREEZY TODAY.
DRY AND STABLE WEATHER...WITH A WARMING TREND...CAN BE EXPECTED
MONDAY THROUGH NEXT WEEKEND.

&&

.DISCUSSION...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SOUTHEASTERN HALF
OF ARIZONA UNTIL 7 PM THIS EVENING...HIGHLIGHTING THE POTENTIAL FOR
SEVERE STORMS WITH STRONG GUSTY WINDS AND LARGE HAIL. PLENTY OF
MOISTURE AND UPPER LEVEL SUPPORT UNDER THE RIGHT ENTRANCE REGION OF
THE 65-85KT JET MOVING THROUGH CENTRAL AZ...AND LATEST SAT AND RADAR
TRENDS SHOW ISOLATED THUNDERSTORMS QUICKLY DEVELOPING WITHIN THIS
AREA AND HEADING NORTHEASTWARD.

FROM PHOENIX WESTWARD...IT APPEARS THE DRIER AIR HAS WORKED ITS WAY
INTO THE CENTRAL DESERTS...WITH SURFACE DEW POINTS ACROSS WESTERN
MARICOPA COUNTY LOWERING INTO THE UPPER 50S AS OF 2PM. PSR AND TWC
BOTH LAUNCHED 18Z SOUNDINGS EARLIER TODAY...WHILE FGZ THREW UP A 19Z
SOUNDING. ALL PROFILES INDICATE PLENTY OF SHEAR...AS WELL AS MUCH
DRIER AIR IN THE MID TO UPPER LEVELS. CU WERE QUICK TO START
DEVELOPING EARLIER TODAY...BUT LOOK CAPPED OVER THE WEST WHILE
SHEARED APART A BIT FURTHER EAST NEAR THE MOISTURE BOUNDARY. THIS IS
NOT TO SAY ISOLATED THUNDERSTORMS HAVE NOT DEVELOPED...AND WILL NOT
CONTINUE TO DEVELOP...BUT RATHER INDIVIDUAL STORMS WILL BE FAST
MOVING AND CONFINED TO THE EASTERN 1/3 OF OUR CWA WHERE MOISTURE
LEVELS REMAIN HIGHER. PHOENIX WESTWARD THROUGH MARICOPA COUNTY WILL
HANG ONTO A SLIGHT CHANCE...WITH SINGLE DIGIT POPS OVER SOUTHWESTERN
AZ AND SOUTHEAST CA UNDER VERY DRY CONDITIONS/ SURFACE DEW POINTS IN
THE 30S OUT WEST/.

BY MONDAY...DRIER AIR WILL HAVE SPREAD ACROSS MUCH OF ARIZONA...AS
THE SOUTHERN PORTION OF THE PACIFIC TROF MOVES THROUGH THE REGION.
DRIER AIR WITH A MORE CONVERGENT AND STABLE FLOW OVER THE FORECAST
AREA WILL LEAD TO A DECREASING THREAT OF SHOWERS/THUNDERSTORMS
MONDAY AND TUESDAY IN SOUTHWEST AND SOUTH CENTRAL AZ.

WEDNESDAY THROUGH FRIDAY...
BOTH GFS AND EUROPEAN MODELS DISAGREE ON THE AMOUNT OF MONSOON
MOISTURE TO REBOUND NORTH AND WEST INTO AZ. THE GFS IS MORE
AGGRESSIVE WITH THE MOISTURE REBOUND. AT THE SAME TIME MODELS
FORECAST WEAK UPPER LEVEL DEFORMATION...FOLLOWED BY A WEAK UPPER
LEVEL TROF OVER CENTRAL AZ. DUE TO MOISTURE UNCERTAINTIES ONLY A
SLIGHT CHANCE OF SHOWERS WILL BE MENTIONED WED THOUGH FRI IN
SOUTHERN GILA COUNTY.

SATURDAY THROUGH MONDAY...
ALTHOUGH MONSOON MOISTURE INCREASES SOMEWHAT IN SOUTH CENTRAL AZ
FROM OLD MEXICO...MODELS FORECAST THE FLOW ALOFT AT OR ABOVE 300 MB
TO BECOME STRONGLY ANTI-CYCLONIC AND STABLE. THIS PRECLUDES ANY
THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA...EXCEPT FOR A SLIGHT
CHANCE OVER THE HIGHEST PEAKS OF SOUTH CENTRAL AZ DURING THE
AFTERNOONS.

&&

.AVIATION...
SOUTH CENTRAL AZ...INCLUDING KIWA AND KPHX...
SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED
PRIMARILY EAST OF KPHX TODAY. I WILL INCLUDE VCTS AND A BRIEF TEMPO
FOR GUSTY WINDS AT KPHX AROUND 22-00Z...OTHERWISE I THINK THE
MAJORITY OF THE STORMS WILL BE CLOSER TO KIWA. I KEPT GUSTY WINDS IN
PLACE FROM THE PREVIOUS TAF AROUND 23-01Z AND INCLUDED A MENTION OF
BLOWING DUST. CONFIDENCE IN THE EXACT TIMING OF THE ONSET AND
PLACEMENT IS LOW AT THIS POINT BUT IT APPEARS STORMS MAY FORM SOONER
TODAY THAN YESTERDAY. CONSEQUENTLY THEY SHOULD END SOONER AS WELL.
WINDS BECOME LIGHT EASTERLY TONIGHT PER TYPICAL DIURNAL PATTERNS.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
CLEAR SKIES EXPECTED AT BOTH SITES THROUGH THE PERIOD. GUSTY
WEST/SOUTHWEST WINDS THIS AFTERNOON WILL GIVE WAY TO LIGHT WINDS
LATE TONIGHT.

DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
MINIMUM HUMIDITIES WILL CONTINUE TO DECLINE OVER SOUTH-CENTRAL
ARIZONA TUESDAY THROUGH THURSDAY BEFORE STARTING TO INCREASE AT THE
END OF THE WEEK. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA WILL
HAVE A FLAT HUMIDITY TREND. OVERNIGHT RECOVERY WILL REMAIN GOOD AT
MOST LOCATIONS. MEANWHILE...TEMPERATURES WILL INCREASE TUESDAY
THROUGH THURSDAY WITH A FLAT TREND THEREAFTER.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...SEVERE THUNDERSTORM WATCH 632 IN EFFECT FOR PINAL AND GILA
COUNTIES THROUGH 7 PM MST.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...WANEK/VASQUEZ
AVIATION...LEINS
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 29, 5:59 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST SUN AUG 29 2010

AZZ022-023-027-028-300700-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
559 AM MST SUN AUG 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL IS
POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A CHANCE OF SEVERE
WEATHER...INCLUDING DAMAGING WINDS. OTHER HAZARDS INCLUDING DENSE
BLOWING DUST...INTENSE RAINFALL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WEATHER HAZARDS ARE EXPECTED THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ024-300700-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
559 AM MST SUN AUG 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL IS
POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A CHANCE OF SEVERE
WEATHER...INCLUDING DAMAGING WINDS AND INTENSE RAINFALL. OTHER HAZARDS
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IS
POSSIBLE. HAZARDS INCLUDING STRONG WINDS...FREQUENTLY LIGHTNING...
AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 29, 2:08 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
208 PM MST SUN AUG 29 2010

AZZ024-292245-
GILA AZ-
208 PM MST SUN AUG 29 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 345 PM MST

AT 203 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CUTTER...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CUTTER AND  GLOBE...
   SAN CARLOS...
   HILLTOP AND  SAWMILL...

LAT...LON 3343 11021 3343 11031 3339 11035 3338 11043
      3325 11044 3320 11041 3318 11044 3318 11051
      3315 11056 3325 11083 3377 11068 3356 11010
TIME...MOT...LOC 2109Z 206DEG 17KT 3329 11060

HIRSCH
Special weather statement, Aug 29, 3:34 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
334 PM MST SUN AUG 29 2010

AZZ023-024-292330-
MARICOPA AZ-
334 PM MST SUN AUG 29 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 430 PM MST

AT 331 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FOUNTAIN HILLS...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   FOUNTAIN HILLS...
   RIO VERDE...

LAT...LON 3395 11165 3382 11140 3344 11172 3353 11190
TIME...MOT...LOC 2235Z 211DEG 20KT 3353 11178

HIRSCH
Special weather statement, Aug 29, 3:53 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
353 PM MST SUN AUG 29 2010

AZZ024-300000-
GILA AZ-
353 PM MST SUN AUG 29 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 500 PM MST

AT 349 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CUTTER...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CUTTER...
   SAN CARLOS...
   HIGHWAY 70 MAINLY EAST OF GLOBE...

LAT...LON 3310 11072 3318 11091 3360 11071 3344 11036
TIME...MOT...LOC 2253Z 217DEG 21KT 3327 11071

HIRSCH
Special weather statement, Aug 29, 4:39 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
439 PM MST SUN AUG 29 2010

AZZ024-300045-
GILA AZ-
439 PM MST SUN AUG 29 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 545 PM MST

AT 435 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF HILLTOP...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   HILLTOP AND SAWMILL...
   HIGHWAY 77

LAT...LON 3344 11036 3360 11071 3386 11058 3385 11055
      3383 11051 3384 11033 3374 11021
TIME...MOT...LOC 2338Z 204DEG 27KT 3362 11055

HIRSCH
Special weather statement, Aug 29, 5:10 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST SUN AUG 29 2010

AZZ024-028-300100-
PINAL AZ-
510 PM MST SUN AUG 29 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 600 PM MST

AT 458 PM MST...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM
SOUTHEAST OF FLORENCE THAT WAS GENERATING STRONG WINDS AND BLOWING
DUST TO LESS THAN A QUARTER MILE. THIS STORM WAS MOVING NORTHEAST.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...A SEVERE THUNDERSTORM WATCH IS IN EFFECT AND THIS STORM
MAY INTENSIFY. MONITOR LOCAL RADIO AND AND TV STATIONS AS WELL AS
LOCAL CABLE TV OUTLETS FOR THE LATEST UPDATES FROM THE NATIONAL
WEATHER SERVICE.

IN ADDITION...LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU
ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE
ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR
FOOT OFF THE BRAKE.

LAT...LON 3344 11127 3325 11097 3289 11146 3298 11165
TIME...MOT...LOC 0008Z 180DEG 0KT 3297 11147

SIPPLE
Special weather statement, Aug 29, 6:09 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
609 PM MST SUN AUG 29 2010

AZZ024-300215-
GILA AZ-PINAL AZ-
609 PM MST SUN AUG 29 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 715 PM MST

AT 607 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MIAMI...MOVING NORTHEAST AT 35 MPH ALONG
HIGHWAY 77.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CLAYPOOL...
   GLOBE...
   HILLTOP AND  SAWMILL...

LAT...LON 3323 11087 3335 11103 3368 11086 3369 11083
      3367 11077 3379 11070 3383 11064 3360 11026
TIME...MOT...LOC 0109Z 220DEG 31KT 3337 11087

HIRSCH

The radar

The Phoenix radar (KIWA), 80 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
August 29, 6:19 PM MST to 6:30 PM MST
Where
Gila County, 0.69 mi N of Miami Gardens
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.430, -110.830

Thunderstorm microburst winds, estimated to be in excess of 60 knots, tore down the marquee sign from a pizza shop in the town of Claypool.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253804.